Thunderstorm Wind, Fremont
- When
- April 29, 8:35 AM CST
- Where
- Fremont County, 2.51 mi WSW of Shenandoah
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.750, -95.410
Shenandoah AWOS measured a peak wind gust of 63 mph.
Early morning convection led to a few strong thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Early morning convection led to a few strong thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:43 AM CST, 5 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 343 AM CDT Fri Apr 29 2022 .DISCUSSION... Issued at 343 AM CDT Fri Apr 29 2022 .Forecast Summary: Severe storms appear likely across portions of the area this evening with all hazards possible, including flash flooding. Becoming windy on Saturday with continued shower and thunderstorm chances. Cooler this weekend into next week with additional rain chances. .Today and tonight: A loosely organized MCS is ongoing as of 3 AM across portions of eastern NE and southwest IA with a secondary MCS evolving over western NE. Between these features, warm-advection-driven clusters of storms were developing across portions of south-central NE and north-central KS. Latest CAM guidance is suggestive that the eastern MCS and warm-advection storms should exit southeast NE and southwest IA by mid morning. However, remnant convection associated with the western NE MCS could persist into afternoon over western and central NE. The ongoing convective complexes appear to be associated with subtle midlevel disturbances preceding a vigorous shortwave trough currently over the Great Basin. That feature is forecast to undergo significant amplification over the next 24 hours as it ejects east into the plains, and eventually evolves into a closed mid/upper-level low over the mid-MO Valley. At the surface, a developing cyclone over eastern CO will deepen while developing into north-central KS by late afternoon. At the same time, a dryline will mix east through western into central KS ahead of a Pacific front surging east through the central High Plains. Meanwhile, a warm front is forecast to lift north into portions of eastern NE and southwest IA. As mentioned above, active cold pools could maintain convection into the afternoon across portions of western and central NE. By late afternoon into this evening, latest CAM data suggest that increasing amounts of forcing for ascent, instability, and vertical shear will support the development of an organized line of storms, which move into our area. To the south of that regime, a separate, potentially more explosive storm setup is expected to materialize by late afternoon near the surface triple point over south-central NE/north-central KS. There, a moderate to strongly unstable air mass will coincide with a kinematic environment featuring clockwise-curved hodographs with sufficient vertical shear to support supercells as the initial storm mode. Primary hazards would be large hail and a few tornadoes. How quickly convective mode transitions to more linear (with a possible merger with the convective regime to the north) remains uncertain. At that point, threats would transition to damaging winds, heavy rainfall, and mesovortex-related tornadoes. It's possible we could see a mix of supercells and bowing line segments race northeast through the southern half to two-thirds of our area this evening. The other concern is the potential for flash flooding. Overnight thunderstorms have produced upwards of 4-7" of rain across portions of Madison and Platte counties with extensive flooding ongoing in the vicinity of Platte Center. Other corridors of 2-3" rainfall amounts are estimated over portions of Saline, Gage, Johnson, and Nemaha Counties with additional rainfall possible this morning. .This weekend: As mentioned above, a strong, deep-layer cyclone is forecast over the mid-MO Valley on Saturday morning with that system slowly shifting east-northeast into the upper Midwest by Sunday. Steep midlevel lapse rates attendant to the synoptic system will support the continuation of shower and thunderstorm chances on Saturday. Additionally, strong west-northwest winds are expected to develop with gusts of 40 to 50 mph possible. While not as strong as those on Saturday, gusty northwest winds are likely to persist into Sunday. Highs will be mainly in the 50s and 60s both days. .Next week: An active weather pattern is expected to continue with a strong storm system impacting the region on Monday and Monday night with showers and thunderstorms. Some severe weather threat could develop over southeast NE and southwest IA given the current system track. Thereafter, the 00z EPS/CMCE/GEFS and the deterministic solutions begin to differ on the timing and track of an upper low progressing from the Interior West into the Great Plains. The most probable timing of the system moving into the plains would be around midweek, which is when we will indicate the highest precipitation chances. It appears next week will be cooler with highs mainly in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1153 PM CDT Thu Apr 28 2022 A loosely organized MCS will continue east through the area overnight, largely affecting KOMA and KLNK. In the wake of the convection, the models indicate that MVFR to IFR ceilings will develop at the terminal locations with those conditions persisting through much of Friday. Another round of thunderstorms is expected to impact eastern NE from late Friday afternoon through the evening hours. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 427 AM CDT Fri Apr 29 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-292330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 427 AM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms appear likely between 6 PM and 11 PM, mainly along and south of an Albion to Sioux City line. All hazards are possible, including a few tornadoes, hail to golfball size, damaging wind gusts of 60 to 70 mph, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds with gusts of 50 to 55 mph are possible on Saturday. Thunderstorm activity may return to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 14:35 UTC.
2 thunderstorm wind. Local standard time, as filed.
Shenandoah AWOS measured a peak wind gust of 63 mph.
Trained spotter measured a peak wind gust of 52 kts and reported power out in Essex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017914, 1017913.